This is an email I wrote to people who had commented on this blog a couple of years ago on posts I wrote about my Lamictal withdrawal. I was seeking information. I’m sharing it here just as an update of sorts to the part of this blog which is my withdrawal journal. I still have many other symptoms that are problematic but I was trying to find out more about this particular one which is described in the email below:
I’m writing to you all seeking any information that might shed light on my current situation.
I am still very ill as a result of post withdrawal from 6 meds. I’ve been off drugs for 6 1/2 months. One of those meds I came off of, as you all know, was Lamictal.
I get most of my anectdotal info about long-term withdrawal syndromes from benzo groups and SSRI groups as there is very little organized information among other psychotropic drug users who have withdrawn. The benzo and SSRI groups have been established a long time and there is quite a lot of solid information based on many years and many thousands of people having withdrawn.
Most of my symptoms are in keeping with others who have used and withdrawn from benzos. Even if all my issues are not caused by benzos I’ve discovered that there is much crossover of symptoms from the withdrawal of any and all of the psychotropics.
My question is about a long-term troubling “symptom” that started when I was withdrawing from Lamictal and has never remitted. I finished my Lamictal withdrawal almost 2 years ago.
The reason I come to you all is because I’ve not encountered anyone in the benzo groups who suffer from this symptom and since it can be comforting to find others who have had debilitating symptoms that have resolved in time I am asking about this. Also it helps to know if people who have experienced similar issues have learned of effective ways to cope.
The symptom I speak of is what I’ve often referred to as my “shot up with heroin” feeling. I often feel as though I’ve been shot up with a hefty dose of heroin and I pretty much am in a state that feels extremely sedated to the point of nodding out…it’s serious and heavy and there is nothing pleasant about it so in that regard it’s unlike a heroin high. I can’t get out of bed when these feelings hit and while I am not longer 100% bedbound this phenomena is seriously setting me back…I sometimes call them “spells” too…it’s overwhelming and crippling and is the largest reason I’m still often tied to my bed.
So they started when I began my withdrawal from Lamictal…maybe 3 years ago…and I’ve been off Lamictal for 2 years.
Does this sound familiar to anyone? If so did you learn of ways to cope or lessen the problem? Right now I’m at the mercy of this…I just have to wait until it passes…sometimes it’s worse than others.
This email is going to folks who commented on my blog about Lamictal. I’ve also included a couple of bloggers who have had access to lots of anecdotes as well as their own experience.
thanks for any info you can share. I may make this into a post on the blog…please let me know if you are okay with my sharing your comments and if so let me know how you would like to be cited (or not – anonymity is fine)
thanks very much.
The responses I got didn’t really provide new information for the most part. The fact that some people experience this when they come off Lamictal was clear. Unfortunately the description is also vague enough that perhaps people don’t understand how severe it is for me. I slur my words at times and literally cannot stand because I feel so drugged and sedated. Everyone in any sort of drug withdrawal experiences fatigue and exhaustion which some people seem to think I’m talking about.
So there are questions as to how to recognize whether people are experiencing something similar or not. Ultimately it’s clear, too that this is not a symptom everyone experiences by any means.
One person’s doctor labeled her experience “borderline narcolepsy” which I imagine doesn’t really mean anything at all. I suspect it’s just a clinical sounding term for my more colloquial “feeling shot up with heroin.”
Several people seemed to take my heroin metaphor literally. In fact, I’ve not experienced a heroin high and I was basing the metaphor on addicts I’ve worked with as a social worker and people I’ve seen in movies, etc. The nodding out I’ve seen is kind of palpable with people hardly responsive. When I get like that I feel like what I imagined those people I met at work felt like, but it seems perhaps my experience with illicit drug users is unusual and I hadn’t really thought of that. I actually have a paradox reaction to legal opiates in which I get unpleasantly wired. This includes morphine which I’ve taken for pain. It’s so awful I can’t tolerate them, when they stimulate they in turn make whatever pain was being treated feel worse. I’m sure heroin would be the same for me as it too is an opiate.
Someone else made a reasonable suggestion that the nodding out feeling might be hypoglycemia. Since I’ve been on a hypoglycemic diet for three years and I know exactly what hypoglycemia feels like I can say plainly this is not hypoglycemia. Certainly people who have taken psych meds should always rule out blood sugar problems.
Adrenal and thyroid issues as well as endocrine problems in general, irritable bowel syndrome, allostatic overload, and even epilepsy were all mentioned in ways that made some sense. That withdrawal might be a misnomer, that what we are dealing with is toxic damage to our bodies was also pointed out. I certainly talk about this being an injury all the time and have cited people’s work like Grace Jackson’s many times. I often use the terms chemical injury and neurotoxicity to describe what happens to many of us after the use of psychotropics. The fact is though these are issues that in large part need to be addressed by scientists who research what is actually going on in our bodies.
Of course I’ve actually addressed some of these things myself already and made appropriate changes in my diet, etc when appropriate. Unfortunately it’s not easy to target nebulous damage we really don’t understand.
It was also pointed out that my chemical “footprint” is very complex and in fact much more complex than most in the withdrawal groups. I was on 6 psychotropics at high doses for many years. I withdrew from those drugs in a period of just over 6 years. Prior to that I had trialed 39 drugs that I remember. It’s likely there were more. So yes, indeed, it’s outrageously complex. That was nice to get validated. Those in the benzo groups like to insist I’m just like them. It’s just not true. There are a few people out there with equally complex histories no doubt. That being said, the fact is, those with much less complex pictures can and do suffer just as much as those of us with more complex “footprints.” So in the end in some regards it doesn’t matter…though the fear for me, of course, is the number of folks who have histories such as mine are tiny so the long-term outcomes after withdrawal become much less clear. It’s human to have fears about this and to have the reality that my history is indeed more excessive than most denied routinely bugs me.
On a final note, since one response was basically, “why don’t you stop worrying yourself with questions that cannot be answered,” part of my seeking these answers is with the hope that those who can research the issue of withdrawal properly will catch wind of our stories and our questions. As it stands now I am aware of a few doctors and scientists who pay attention to this blog. We can only hope there are others I know nothing about. If we are ever going to be able to help people safely off these drugs in a more mainstream fashion thorough research and study on these issues is needed.